Alert archive / New York / Wind Advisories in 2024
Wind Advisory 7, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Mar 25, 2024, 1:05 PM EDT for Chautauqua County, Erie County, New York. It took effect at Mar 26, 2024, 12:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 1:05 PM EDT (17:05 UTC)
- In effect from
- Mar 26, 2024, 12:00 AM EDT
- Expired
- Mar 26, 2024, 12:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2557 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS71 KBUF 251705 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 105 PM EDT Mon Mar 25 2024 NYZ019-085-260115- /O.NEW.KBUF.WI.Y.0007.240326T0400Z-240326T1600Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 105 PM EDT Mon Mar 25 2024 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Chautauqua and Southern Erie Counties. * WHEN...From midnight tonight to noon EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RSH
3 follow-up statements
562 WWUS71 KBUF 260053 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 853 PM EDT Mon Mar 25 2024 NYZ019-085-260900- /O.CON.KBUF.WI.Y.0007.240326T0400Z-240326T1600Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 853 PM EDT Mon Mar 25 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT TUESDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Chautauqua and Southern Erie Counties. * WHEN...From midnight tonight to noon EDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ SJW
729 WWUS71 KBUF 260818 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 418 AM EDT Tue Mar 26 2024 NYZ019-085-261600- /O.CON.KBUF.WI.Y.0007.000000T0000Z-240326T1600Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 418 AM EDT Tue Mar 26 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Chautauqua and Southern Erie Counties. * WHEN...Until noon EDT today. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TMA
490 WWUS71 KBUF 261620 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 1220 PM EDT Tue Mar 26 2024 NYZ019-085-261730- /O.EXP.KBUF.WI.Y.0007.000000T0000Z-240326T1600Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 1220 PM EDT Tue Mar 26 2024 ...WIND ADVISORY HAS EXPIRED... While winds will still gust to 30 to 35 mph this afternoon, and even in some areas tonight, the threat of potentially damaging winds has ended. $$ RSH
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 25, 11:13 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Mar 25, 11:13 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1113 AM EDT Mon Mar 25 2024 .SYNOPSIS... Strong high pressure centered over eastern Quebec will provide dry weather with plenty of sunshine today. The start of the new work week will also be marked by a period of notably warmer weather. Temperatures will soar into the 50s for many areas today and Tuesday. A slow moving cold front will then lead to the likelihood of showers Tuesday night into Wednesday. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Today is guaranteed to be a warmer day throughout the region. The area of Canadian high pressure will drift to extreme eastern Quebec where its clockwise circulation will direct notably milder into our area. Much warmer air will move in aloft as well, but unfortunately highs will be limited to the mid/upper 40s from the Finger Lakes east and mainly low to mid 50s for western NY as a persistent and rather staunch low level inversion around 3kft will prevent full mixing or else we would be even warmer. That said, this is still quite a nice rebound back to 5-10 degrees above average. Localized downslope winds between the Chautauqua Ridge and the Lake Erie shore may gust to 30-35 mph at times through midday or so before tailing off some through the afternoon. Winds will then begin to ramp up once again this evening. While tonight will certainly be precipitation free, it will become quite windy for some areas. A 50 knot low level jet sandwiched between the aforementioned surface high and a deepening storm system over the upper Mississippi Valley will impinge upon our region. The bulk of these winds within the warm advective pattern will remain trapped aloft by the previously discussed inversion, but in the typical downslope areas, the south to southeast flow could prove to be an issue. The biggest risk for stronger winds will be found between Lake Erie and the Chautauqua Ridge where 45-50 mph wind gusts will be possible as the eastern edge of the stronger low level winds clips western NY. If guidance continues to advertise winds of this magnitude, a Wind Advisory may eventually be needed for these areas, thus will continue a mention in the HWO for this area. A lesser threat will be found across the remaining higher terrain of the western Southern Tier and on the north facing slopes of the Tug Hill where gusts up to 35-40 mph will be possible. Funneling down the Black River valley is another area worth keeping an eye on. Otherwise, it won't be nearly as cold tonight, with lows ranging from the upper 20s to lower 30s east of Lake Ontario to the mid and upper 30s across most of western NY. However, the southeasterly downslope flow may keep low temperatures in the low 40s locally northwest of the Chautauqua Ridge. It will be breezy and mild on Tuesday...as temperatures will climb to at least 55 to 60F across the majority of the region. The driving force for the mild conditions will be southerly 40 kt low level jet that will be found out ahead of an approaching cold front. If not for a persistent and very robust low level inversion (~2kft)...H85 temps of 8-10c would easily support max temps in the 70s. Our loss. Meanwhile...a swath of moisture and lift associated with a pre- frontal trough will support lowering and thickening clouds over the far western counties along with at LEAST scattered showers by late afternoon. Meanwhile..skies will remain partly sunny across the Finger Lakes and Eastern Lake Ontario regions. It will be unsettled Tuesday night...as the aforementioned pre- frontal trough will make its way across the region. Will maintain likely pops from continuity...but a break in the shower activity should be found between the pre frontal trough and the actual sfc front...the latter of which will not move thorugh until after daybreak Wednesday. It will be a mild night with mins mainly between 40 and 45. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Deep trough to our west will slowly creep east with showers decreasing in coverage Wednesday...as a mid level dry slot will work in from the west. The more concentrated area of showers will be from the Genesee Valley east and then across the North Country. It will remain mild ahead of the front with temperatures peaking in the mid 50s to mid 60s, with the warmest readings east of the Genesee Valley. Drier weather will gradually return areawide Wednesday night but it will also turn progressively cooler behind the front. && .LONG TERM /THURSDAY THROUGH MONDAY/... By Thursday the midweek system will be largely to our east...with perhaps a few leftover showers hanging on across the North Country. Otherwise high pressure and cooler/drier air will gradually build across the region Thursday through Friday night and offer a period of fair dry weather. Temperatures will be right around normal for the end of March...with daily highs in the mid to upper 40s and nightly lows in the upper 20s to lower 30s. After that the medium range guidance packages diverge considerably for next weekend...with the GFS much more aggressive at bringing a mid-level trough and surface low across the Great Lakes compared to the other guidance...which either has a much weaker/more suppressed system or none at all...with the GEM/ECMWF largely keeping Canadian high pressure dominant across our region. Given these differences will lean more heavily toward continuity and a blended approach for now...which favors largely dry weather and continued seasonable temperatures. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... VFR conditions will be found throughout the region through at least midday Tuesday. While CIGS and VSBYS will not be an issue through the TAF period... winds just 'off the deck' (~2 kft) will become strong enough to support at least the possibility for low level wind shear conditions late in the TAF period for KBUF/KIAG/KROC. A stout inversion just off the deck though will make it difficult for these winds to mix to the surface. However, if better mixing can occur (i.e. gustier surface winds), then wind shear may not be an issue, however higher gusts would be realized at the surface instead. Outlook... Tuesday...VFR but with the chance of showers far west late. Tuesday night and Wednesday...MVFR CIGS with showers likely. Thursday and Friday...VFR. && .MARINE... Moderate east to southeast winds will be in place today, although winds will freshen across Lake Ontario. Given that the flow will be mainly offshore, the choppiest conditions will be found in Canadian waters. However, with more of an easterly component to the wind developing across central and western Lake Ontario, near Small Craft conditions will be found from near Sodus Bay westward. Flow will remain mainly offshore through mid week, however winds (and possibly waves at times) may near Small Craft Advisory thresholds on both Lakes through this period. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JM/RSH NEAR TERM...JM/RSH SHORT TERM...AR/TMA LONG TERM...JJR AVIATION...JM MARINE...JM/RSH
Hazardous weather outlook, Mar 25, 4:52 AM EDT, 8 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 452 AM EDT Mon Mar 25 2024 NYZ001>008-010>014-021-260900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-020-085-260900- Chautauqua-Cattaraugus-Southern Erie- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Strong winds are expected to develop later tonight with wind gusts of 45 to 50 mph possible between Lake Erie and the Chautauqua ridge. Wind gusts of 35 to 40 mph will be possible across the higher terrain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong winds are expected to last into the first part of Tuesday morning with wind gusts of 45 to 50 mph possible between Lake Erie and the Chautauqua ridge. Wind gusts of 35 to 40 mph will be possible across the higher terrain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-260900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 452 AM EDT Mon Mar 25 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 25, 4:40 PM EDT | Small Craft Advisory | BUF | 33 hr |
Nearby
Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.